Anyone tried seroquel? comments?

Discussion in 'General Parenting' started by boo, Jun 17, 2010.

  1. boo

    boo Guest

    My little guy has been having really bad days. He has had some relief on risperdal but it caused him to gain a lot of weight gain. Just quickly wanted to see if any of you have had success with seroquel helping. I know of course that every child is different on these medications.

    He has gone out of the house the last two mornings in his underwear to look for butterflies, he told me his brain told him to do it. He's 6! He promised me tonight he would come to me first tomorrow morning, we shall see. Thank god my room is right next to the door and I can hear him!
     
  2. boo

    boo Guest

    We did try abilify with no success.
     
  3. GoingNorth

    GoingNorth Crazy Cat Lady

    Seroquel can be a big weight gainer as well, though some people have found that it isn't as bad in this respect as Zyprexa or Risperdal. I've taken both Seroquel and Zyprexa and in addition to putting on fifty lbs, developed BAD dystonic side effects from them (legs buckling, muscle spasms and tremors, and trouble swallowing.

    I take Haldol since I cannot tolerate the atypical APs. I don't recommend the older APs unless for some reason the side effects of the atypicals become unbearable.

    I'm not a doctor so talk to your psychiatrist about any medication questions. I am apparently very sensitive to APs. The severity of side effects that I had are not the usual other than the weight gain.
     
  4. flutterby

    flutterby Fly away!

    Seroquel is one of those weird medications that is more sedating at lower doses.
     
  5. timer lady

    timer lady Queen of Hearts

    My difficult child, kt, has been on seroquel for going on 5 years now. It has been the one medication that has helped her through all of her episodes; it has a very equalizing effect on her moods. Saying that, at first she gained weight but it leveled off when she hit puberty & she actually began losing weight. kt is now at a normal weight & looks very good.

    I've always treated the biggest issue first (mental illness/mood disorder/emotional stuff) & then addressed the weight issues from medications. I've gained weight on various life saving medications ~ it was a no brainer. For our difficult children it comes down to how well our babies function on or off the medications.

    You'll find the right answer for your difficult child. We'll be here to support you with whatever decision you make about medications.
     
  6. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member


    I'm "dittoing" what Linda said. My son experienced weight gain on seroquel but it definitely improved the quality of OUR lives.

    Sharon
     
  7. boo

    boo Guest

    Well, he was up at 6:45 this morning ready to go outside. The meltdowns have been really tough, it is hard to watch him suffer. I can always go back up on the risperdal if nothing else helps. Thanks for your input : )
     
  8. gcvmom

    gcvmom Here we go again!

    My difficult child 2 has been on Seroquel and Seroquel XR for two years now and is doing pretty well with it. We did see a ravenous appetite initially at the lower doses, as well as a LOT of sedation. But once we got up to a higher level that addressed his symptoms more effectively, the appetite issue went away and the sedation improved significantly. He had initially been on Risperdal for about two years but it started losing effectiveness for him. Then we went to Abilify for a bit and that seemed to help pretty well. But then he developed a illness-induced neurological problem unrelated to the medications and we had to stop Abilify and try Zyprexa. That resulted in a dystonic reaction that had me running to the ER because I didn't know what was happening! We went back to Abilify, same dystonia. Tried Risperdal again, same thing. Our psychiatrist said Seroquel has a slightly different profile compared to the other atypical-antipsychotics, so you don't see the movement disorder side effects as much. So far, it's been very good for us.

    My advice would be to give it a try because that's all you really can do with these medications. If one stops working and you've exhausted all the dosage options available, it's time to move on and try something else. I hope you find something that works well for him, soon!
     
  9. xlagirl

    xlagirl Guest

    Hi,

    I take Seroquel. I have been on it for about 2 years, and I really like it. It is the first medicine that doesn't make me foggy or confused. Now, when I first started it..... I was a little foggy for about a week or two. Not anymore. I function normally throught the day.
    I take 100 mg 3 times a day and 300 mg for sleep. Of course I am an adult so the dosage is really high compared to what a child might be given.
    My moods are stable now, and it works better than any of the other medications that I have tried.

    I have no side effects besides dry mouth (sometimes) and I have had a signifigant weight gain! It really increases appetite.


    Best of luck!
     
  10. mog

    mog Member

    Seroquel made my difficult child rage more!! It was like turning on and off a light switch. The entire family walked on eggshells until they took him off of it and it was out of his system.
     
  11. jal

    jal Member

    Our difficult child has been on Seroquel for almost 2 yrs. We are just now facing a weight gain issue. The psychiatrist yesterday wanted to start to back him down (as do we), but we'll wait until the fall as he has a lot of summer activities planned (camp and ESY) and he's been doing so well. He's on a low dose, 100mg am/.50mg afternoon and .25mg before bed.
     
Loading...